Alert archive / Florida / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 76, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this severe thunderstorm warning at Jul 19, 2009, 4:23 PM EDT for Hillsborough County, Florida. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 19, 2009, 4:23 PM EDT (20:23 UTC)
- Expired
- Jul 19, 2009, 4:51 PM EDT
- In force
- 28 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Storm-based polygon
County Hillsborough County, FL
The radar
The Tampa radar (KTBW), 23 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 8.4 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 379 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1109 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:22 PM EDT, 3 hours 1 minute earlier.
Area forecast discussion, Jul 19, 1:22 PM EDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 122 PM EDT SUN JUL 19 2009 .SYNOPSIS...AN UPPER RIDGE OVER THE DESERT SOUTHWEST SPRAWLS TO THE SOUTHWESTERN GULF...A TROUGH EXTENDS FROM JAMES BAY TO THE NORTH CENTRAL GULF WATERS...AND AN ATLANTIC RIDGE REACHES ACROSS THE BAHAMAS TO CUBA. AT THE SURFACE...HIGH PRESSURE COVERS THE MISSISSIPPI AND OHIO VALLEYS WITH A STALLED FRONTAL BOUNDARY STRETCHING FROM EAST TX...ALONG THE GULF COAST AND NORTH FL...TO THE SE U.S. COAST. HIGH PRESSURE OVER THE ATLANTIC RIDGES WEST...THROUGH THE FL STRAITS AND ACROSS SOUTH FL. && .SHORT TERM (TONIGHT-TUESDAY)...CURRENT SYNOPTIC SETUP HAS AN UPPER LEVEL TROUGH ACROSS THE SOUTHEAST WITH AN ASSOCIATED FRONTAL BOUNDARY STALLING OVER NORTHERN FLORIDA AND A SURFACE RIDGE AXIS ACROSS SOUTHERN FLORIDA. WEST TO SOUTHWEST FLOW BETWEEN THESE FEATURES HAS SPARKED SHOWERS AND THUNDERSTORMS MOSTLY ACROSS THE NATURE COAST AND ADJACENT COASTAL WATERS SO FAR TODAY. EXPECT THE ACTIVITY TO CONTINUE LATER THIS AFTERNOON AND EVENING AS UPPER LEVEL ENERGY MOVES OVER THE AREA. THE GREATEST THREAT FROM THE STRONGER THUNDERSTORMS WILL BE LOCALLY HEAVY RAINFALL AND STRONG DAMAGING WINDS. THE UPPER TROUGH WILL GRADUALLY LIFT NORTH MONDAY AND TUESDAY AS HIGH PRESSURE IN THE ATLANTIC RIDGES OVER THE AREA. THE STALLING FRONTAL BOUNDARY WILL DISSIPATE AS SURFACE HIGH PRESSURE BEGINS TO LIFT NORTH ON MONDAY AND INTO TUESDAY. WINDS WILL BECOME EASTERLY FOR MONDAY AND TUESDAY...WITH AFTERNOON SEA BREEZE CIRCULATIONS BECOMING THE FOCUS FOR SCATTERED THUNDERSTORMS EACH AFTERNOON. HIGHS WILL RUN FROM THE UPPER 80S TO LOWER 90S. LOWS WILL BE IN THE UPPER 60S IN SOME SPOTS NORTH AND ELSEWHERE IN THE LOWER TO MID 70S. .LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)... THE LONG TERM (TUES NIGHT) BEGINS WITH THE UPPER TROUGH CONTINUING TO PULL OFF TO THE NORTHEAST OF THE AREA. AT THE SURFACE...THE TROPICAL WAVE THAT WAS ORIGINALLY PROGGED TO MOVE TOWARDS THE SOUTHERN PENINSULA NOW LOOKS TO MOVE UP TO THE MID ATLANTIC REGION...STAYING FAR ENOUGH OFF THE EAST COAST OF FL TO NOT HAVE AN IMPACT TO OUR AREA. IT WILL...HOWEVER...MEAN DRIER AIR OVER WESTERN PORTIONS OF THE PENINSULA. PUSHED CHANCE POPS FURTHER INLAND ON WEDNESDAY IN ANTICIPATION OF THIS FEATURE...BUT AM HESITANT TO LOWER THEM TOO MUCH AT THIS POINT AS THERE IS STILL PLENTY OF MOISTURE FOR ANY SEA BREEZE BOUNDARY TO WORK WITH. RELATIVELY DRY AIR REMAINS OVER THE REGION ON THURSDAY...SO LOW END (30-40%) POPS CONTINUE ALONG WITH NEAR-NORMAL TEMPS. THE GFS STILL HINTS AT A BAND OF MOISTURE MAKING ITS WAY NORTH UP THE PENINSULA THIS WEEKEND...BUT A LITTLE TOO EARLY TO TELL HOW FAR NORTH IT WILL MAKE IT DUE TO A TROUGH THAT IS PROGGED TO START DIGGING INTO THE MS VALLEY AROUND THE SAME TIME. && .AVIATION... AN AREA OF SHOWERS AND THUNDERSTORMS OFFSHORE WILL MOVE TOWARDS THE TERMINALS IN THE NEXT FEW HOURS...AND THINK COVERAGE WILL BE GREAT ENOUGH TO INCLUDE TEMPO GROUPS FOR THIS AREA OF STORMS COMBINED WITH ANY TS THAT DEVELOP OVER LAND THE REST OF THIS AFTERNOON. BRIEF MVFR CONDITIONS POSSIBLE WITH HEAVIER SHOWERS/THUNDERSTORMS. ACTIVITY DIMINISHES AROUND/JUST AFTER SUNSET...AND A QUIET NIGHT EXPECTED WITH LIGHT WINDS. EXPECTING ANOTHER GOOD DAY FOR THUNDERSTORM DEVELOPMENT TOMORROW. MODELS INDICATE AN AREA OF SHOWERS AND THUNDERSTORMS EARLY IN THE MORNING MOVING TOWARDS THE COAST NEAR SARASOTA...AND HAVE INCLUDED SOME VICINITY SHOWERS AT MOST OF THE TERMINALS (ALONG WITH A CB REMARK DUE TO POSSIBILITY OF SOME ISOLD TSRA) IN THE EARLY MORNING. && .MARINE...LIGHT WESTERLY WINDS AND SMALL SEAS WILL PREVAIL UNTIL MONDAY NIGHT WHEN WINDS BECOME MORE EASTERLY AS HIGH PRESSURE BUILDS ACROSS THE AREA THROUGH TUESDAY...WITH LIGHT WINDS AND SEAS. MAIN CONCERN WILL BE SCATTERED AFTERNOON THUNDERSTORMS TODAY THROUGH TUESDAY. && .FIRE WEATHER...NO CONCERNS. && .PRELIMINARY POINT TEMPS/POPS... TPA 73 87 73 89 / 30 50 20 40 FMY 75 90 73 90 / 30 50 20 40 GIF 72 89 73 90 / 30 60 20 50 SRQ 73 87 72 89 / 30 50 20 40 BKV 68 87 67 90 / 30 50 20 40 SPG 76 86 75 89 / 30 50 20 40 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...NONE. GULF WATERS...NONE. && SYNOPSIS...09/RUDE SHORT TERM/MARINE/FIRE WEATHER...05/CARLISLE LONG TERM/AVIATION...23/MCNATT
Hazardous weather outlook, Jul 19, 5:41 AM EDT, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 541 AM EDT SUN JUL 19 2009 FLZ039-042-043-048>052-055>057-060>062-065-191430- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE- 541 AM EDT SUN JUL 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... DEEP WEST TO SOUTHWEST WINDS WILL BE IN PLACE ACROSS THE AREA TODAY AS A STALLING FRONTAL BOUNDARY SETTLES INTO NORTHERN FLORIDA. UPPER ENERGY WILL ALSO MOVE OVER THE AREA THIS AFTERNOON AND THAT COMBINED WITH THE WARM AND MOIST ATMOSPHERE IN PLACE WILL ALLOW FOR SCATTERED TO NUMEROUS THUNDERSTORMS LATER THIS MORNING THROUGH THIS EVENING. THE ADDED UPPER ENERGY WILL ALLOW A FEW OF THESE STORMS TO BECOME STRONG TO SEVERE THIS AFTERNOON WITH STRONG WIND GUSTS...HAIL...FREQUENT DEADLY LIGHTNING AND HEAVY RAINS CAUSING PONDING ON ROADWAYS POSSIBLE. WHEN SKIES DARKEN...MOVE INDOORS. IF THERE IS TIME...UNPLUG APPLIANCES AND ELECTRICAL EQUIPMENT. WAIT UNTIL THE STORM ENDS BEFORE USING THE TELEPHONE OR RUNNING WATER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ...THUNDERSTORM IMPACT... UPPER ENERGY WILL CONTINUE TO MOVE OVER THE AREA MONDAY AND TUESDAY AS HIGH PRESSURE ACROSS SOUTH FLORIDA LIFTS NORTH OVER THE AREA ALLOWING FOR SCATTERED THUNDERSTORMS EACH AFTERNOON AND EVENING. EASTERLY WIND FLOW WILL THEN RETURN ACROSS THE AREA THROUGH THE REST OF THE WEEK ALLOWING FOR MORE TYPICAL AFTERNOON AND EVENING THUNDERSTORMS DEVELOPING ALONG THE SEA BREEZE BOUNDARIES. ALSO...AN APPROACHING TROPICAL WAVE MID-WEEK MAY BRING SOME ADDITIONAL MOISTURE AND ENERGY. STRONGER STORMS WILL BRING LOCALLY HEAVY RAINS...FREQUENT DEADLY LIGHTNING AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. COLSON
In the hours before
Special weather statement, Jul 19, 3:41 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
341 PM EDT SUN JUL 19 2009
FLZ050-051-055-060-192030-
MANATEE-PINELLAS-SARASOTA-HILLSBOROUGH-
341 PM EDT SUN JUL 19 2009
...STRONG THUNDERSTORMS WILL AFFECT WESTERN HILLSBOROUGH...
NORTHWESTERN SARASOTA...PINELLAS AND WESTERN MANATEE COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF
THUNDERSTORMS...MOVING NORTHEAST AT 20 MPH...WILL AFFECT HOLMES
BEACH...ANNA MARIA ISLAND...SAINT PETERSBURG
BEACH...GULFPORT...SIESTA KEY...VENICE AND TAMPA.
...UNTIL 430 PM EDT.
GUSTY WINDS OF 40 TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND.
SOME DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE. FREQUENT LIGHTNING
IS EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS.
TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE
PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 2808 8284 2804 8280 2812 8278 2814 8238
2711 8233 2707 8246 2754 8275 2751 8270
2761 8258 2780 8241 2789 8241 2792 8247
2782 8247 2786 8259 2764 8265 2757 8275
2771 8275 2791 8287
TIME...MOT...LOC 1940Z 243DEG 10KT 2761 8277Special weather statement, Jul 19, 4:17 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
417 PM EDT SUN JUL 19 2009
FLZ049-051-052-055-056-060-192100-
HARDEE-POLK-MANATEE-SARASOTA-HILLSBOROUGH-PASCO-
417 PM EDT SUN JUL 19 2009
...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN PASCO...HILLSBOROUGH...
NORTHERN SARASOTA...EASTERN MANATEE...POLK AND HARDEE COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF
THUNDERSTORMS...MOVING NORTHEAST AT 20 MPH...WILL AFFECT LAND O
LAKES...TEMPLE TERRACE...TAMPA...BRANDON...SUN CITY
CENTER...WIMAUMA...RUSKIN...PARRISH...MYAKKA CITY...LAKELAND AND
WAUCHULA.
...UNTIL 500 PM EDT.
GUSTY WINDS UP TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. SOME
DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE. FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT OUTSIDE...FIND
A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL
REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON
ROADWAYS.
&&
LAT...LON 2765 8149 2764 8157 2740 8157 2733 8186
2734 8205 2729 8206 2721 8239 2777 8244
2782 8239 2789 8241 2791 8245 2834 8268
2833 8206 2831 8205 2832 8199 2830 8197
2833 8195 2832 8167 2792 8140
TIME...MOT...LOC 2016Z 234DEG 13KT 2778 8237The office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 2:42 PM EDT | Special Marine Warning | TBW | 93 min | |
| Jul 19, 3:12 PM EDT | Special Marine Warning | TBW | 93 min | |
| Jul 19, 3:41 PM EDT | Special Weather Statement | TBW | Hillsborough, Manatee, Pinellas, Sarasota | 49 min |
| Jul 19, 4:17 PM EDT | Special Weather Statement | TBW | Hardee, Hillsborough, Manatee, Pasco, Polk | 43 min |
| Jul 19, 4:58 PM EDT | Special Marine Warning | TBW | 46 min | |
| Jul 19, 4:59 PM EDT | Special Weather Statement | TBW | Charlotte, DeSoto, Hardee, Highlands, Lee, Polk | 61 min |
| Jul 19, 5:57 PM EDT | Special Weather Statement | TBW | Polk | 63 min |
| Jul 19, 5:59 PM EDT | Special Weather Statement | TBW | Highlands | 61 min |
| Jul 19, 6:01 PM EDT | Special Weather Statement | TBW | Lee | 59 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.